Death due to Acute Massive Pulmonary Thromboembolism Associated with Risperidone
PDF

Keywords

pulmonary thromboembolism
risperidone
death

Abstract

The antipsychotic drug risperidone, which is extensively used, has also many side effects, as increased risk of stroke, thrombosis, and pulmonary embolism have been reported. We present a case of a 38 year-old-woman with psychiatric disorder who got worse in her home and died in the hospital. Throughout autopsy, during the internal examination, multiple thrombi in the pulmonary artery branches were observed; however, there were no pathology findings in the lower extremity veins. Blood chemistry test revealed 4 ng/ml of risperidone, 37 ng/ml of quetiapine and atropine; chemical examination of urine detected atropine, quetiapine, risperidone. Death occurred due to acute massive pulmonary thromboembolism. We aimed to discuss this case with autopsy and histopathologic findings, laboratory results in medico-legal literature.    
https://doi.org/10.21802/gmj.2019.2.12
PDF

References

Dietrich-Muszalska A, Rabe-Jabłońska J, Olas B. The effects of the second generation antipsychotics and a typical neuroleptic on collagen-induced platelet aggregation in vitro. World J Biol Psychiatry. 2010;11(2 Pt 2):293-299. DOI: https://doi.org/10.1080/15622970903144020 [PMid:19675971]

Kamijo Y, Soma K, Nagai T, Kurihara K, Ohwada T. Acute massive pulmonary thromboembolism associated with risperidone and conventional phenothiazines. Circ J. 2003;67(1):46-48. DOI: https://doi.org/10.1253/circj.67.46 [PMid:12520151]

Liperoti R, Pedone C, Lapane KL et al. Venous thromboembolism among elderly patients treated with atypical and conventional antipsychotic agents. Arch Intern Med. 2005;165(22):2677-2682. DOI: https://doi.org/10.1001/archinte.165.22.2677 [PMid:16344428]

Gallerani M, Imberti D, Mari E et al. Risperidone and pulmonary embolism: a harmful association? Case series and review of the literature. Acta Neuropsychiatr. 2012;24(6):361-368. DOI: https://doi.org/10.1111/j.1601-5215.2012.00641.x [PMid:25287179]

Manfredini R, Portaluppi F, Grandi E et al. Out-of-hospital sudden death referring to an emergency department. J Clin Epidemiol. 1996;49:865-868. DOI: https://doi.org/10.1016/0895-4356(96)00114-X

Boullin DJ, Woods HF, Grimes RP, Grahame-Smith DG. Increased platelet aggregation responses to 5-hydroxytryptamine in patients taking chlorpromazine. Br J Clin Pharmacol. 1975;2:29-35. DOI: https://doi.org/10.1111/j.1365-2125.1975.tb00468.x [PMid:791316 PMCid:PMC1402489]

De Clerck F, Somers Y, Mannaert E et al. In vitro effects of risperidone and 9-hydroxy-risperidone on human platelet function, plasma coagulation, and fibrinolysis. Clin Ther. 2004;26:1261-1273. DOI: https://doi.org/10.1016/S0149-2918(04)80097-3

Love RC. Novel versus conventional antipsychotic drugs. Pharmacotherapy. 1996;16:6-10.

Canoso RT, de Oliveira RM, Nixon RA. Neuroleptic-associated autoantibodies: a prevalence study. Biol Psychiatry. 1990;27:863-870. DOI: https://doi.org/10.1016/0006-3223(90)90467-G

Hägg S, Spigset O, Söderström TG. Association of venous thromboembolism and clozapine. Lancet. 2000;355:1155-1156. DOI: https://doi.org/10.1016/S0140-6736(00)02066-3

Creative Commons License

This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.

Downloads

Download data is not yet available.